Alert archive / Missouri / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 314, NWS St. Louis, MO

May 31, 2006Adams County, Illinois; Lewis County, Marion County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at May 31, 2006, 3:24 PM CDT for Adams County, Illinois; Lewis County, Marion County, Missouri. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2006, 3:24 PM CDT (20:24 UTC)
Expired
May 31, 2006, 4:15 PM CDT
In force
51 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

Counties Adams County, IL, Lewis County, MO, Marion County, MO

The radar

The St Louis radar (KLSX), 159 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.4 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2006-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2006-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-152 J/kg
Mixed-layer LCL
856 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
-28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 312025
SVRLSX
ILC001-MOC111-127-312115-
/O.NEW.KLSX.SV.W.0314.060531T2024Z-060531T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
324 PM CDT WED MAY 31 2006

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LEWIS COUNTY IN NORTHEAST MISSOURI
  NORTHEASTERN MARION COUNTY IN NORTHEAST MISSOURI
  NORTHWESTERN ADAMS COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 415 PM CDT

* AT 319 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  WEST OF QUINCY...AND MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MAYWOOD...
  LA GRANGE...
  CANTON...
  MENDON...
  QUINCY...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

TO REPORT SEVERE WEATHER...CALL THE NEAREST LAW ENFORCEMENT AGENCY
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN ST LOUIS.

LAT...LON 3989 9168 3979 9145 4018 9111 4019 9150

$$

TES
2 follow-up statements
000 
WWUS53 KLSX 312048
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
347 PM CDT WED MAY 31 2006

ILC001-MOC111-127-312115-
/O.CON.KLSX.SV.W.0314.000000T0000Z-060531T2115Z/
ADAMS IL-MARION MO-LEWIS MO-
347 PM CDT WED MAY 31 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR SOUTHEASTERN LEWIS...NORTHERN MARION AND NORTHWESTERN ADAMS
COUNTIES...

AT 344 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH OVER LA GRANGE...MOVING
NORTH AT 20 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
URSA...CANTON...MEYER...MENDON AND LIMA.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

DAMAGING WINDS UP TO 60 MPH ALONG WITH LARGE TREE BRANCHES DOWNED 
WERE REPORTED EAST OF EWING AT 335 PM WITH THIS SEVERE THUNDERSTORM. 
THIS IS A DANGEROUS SITUATION...SEEK SAFE SHELTER AND STAY AWAY FROM 
WINDOWS

LAT...LON 3990 9168 3987 9144 4021 9116 4021 9151
      4000 9170

$$

TES
000 
WWUS53 KLSX 312118
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
419 PM CDT WED MAY 31 2006

ILC001-MOC111-127-312129-
/O.EXP.KLSX.SV.W.0314.000000T0000Z-060531T2115Z/
ADAMS IL-MARION MO-LEWIS MO-
419 PM CDT WED MAY 31 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LEWIS...NORTH
CENTRAL MARION AND NORTHWESTERN ADAMS COUNTIES HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER
APPEARED TO BE SEVERE.

LAT...LON 3989 9168 3987 9144 4021 9116 4021 9151
      4000 9170

$$

TES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 12:04 PM CDT, 3 hours 20 minutes earlier.

Area forecast discussion, May 31, 12:04 PM CDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
1204 PM CDT WED MAY 31 2006

.DISCUSSION...
CURRENT CONVECTION AHD OF MCV MOVG E-NEWD THRU SWRN MO ATTM AND ALNG
AND JUST AHD OF WK CDFNT EXTDG FM NR MCI NE THRU UIN.  DO NOT SEE
MUCH MOVEMENT OF THE CDFNT TDA...ALTHOUGH NOT VRY EASY TO DISCERN
FRONTAL POSITION AS IT IS SO WK. NAM MDL DEPICTS A BETTER DEFINED
850 MB FNT COMPARED TO A SFC FNT LTR TDA AND TGT. WILL PROBABLY
PUT THE HIGHEST POPS TDA FM COU AREA TO BTWN UIN AND STL NR AND
JUST S OF CDFNT POSITION. THERE SHOULD ALSO BE MORE SCT CONVECTION
FURTHER S ALNG OUTFLOW BNDRYS AND AHD OF WK SW FLOW SHRTWVS. MOS
GUIDANCE HAS BEEN A LTL COOL ON MAX TEMP FCST AND PLAN TO LEAN
TWRD THE WRMR SIDE OF GUIDANCE TDA. WK CDFNT SHOULD BGN TO MOV
SEWD TGT AND THU AS MDLS SHOW A RELATIVELY STG SHRTWV TROF MOVG
EWD THRU THE NRN PLAINS TGT AND INTO THE GRT LKS REGION ON THU.
GFS MDL APRS TO HAVE SOME FEEDBACK PROBLEMS AND GENERATES A QPF
BULLSEYE OVR NERN MO TGT WHICH DROPS SEWD ALNG THE MISSISSIPPI RVR
ON THU. BELIEVE THIS IS OVERDONE...ALTHOUGH NAM MDL MAY BE A LTL
TOO DEFICIENT ON QPF WED NGT. BEST PCPN THREAT SHOULD SHIFT TO THE
SRN AND ERN PTN OF THE CWA ON THU. NAM MDL APRS TO INDICATE A
SECONDARY WK CDFNT DROPPING SEWD THRU THE CWA ON THU AHD OF SFC
RDG BUILDING INTO NWRN MO AND FINALLY BRINGING LWR SFC DWPTS SEWD
INTO MO. NAM MDL HAS INCRSG 850 MB CAA THU NGT WITH DRIER 850 MB
DWPTS ADVCTG SEWD INTO THE CWA. MAY MENTION LOW POPS OVR THE EXTRM
ERN AND SRN PTN OF THE CWA INTO THU NGT TIL THE MID-UPR LVL TROF
PUSHES E OF THE CWA AND DRIER...MORE STABLE AIR ADVANCES SEWD THRU
THE ENTR CWA. FRI SHOULD BE MOSTLY SNY AND LESS HUMID WITH SFC RDG
ACRS THE REGION AND A RETURN TO NWLY MID-UPR LVL FLOW.

GKS

&&

.AVIATION...
FOR THE 18Z TAFS...
WEAK COLD FRONT REMAINS RUFLY ALONG A KPIA-KMCI LINE AT 17Z...AND
IS STILL EXPECTED TO DRIFT EVER SO SLOWLY SEWD THIS AFTERNOON. LOW LEVEL
FORCING CAUSED BY THIS FRONT IS WEAK. CONVECTION THIS AFTERNOON
WILL BE MAINLY CAUSED BY DIURNAL HEATING RATHER THAN BOUNDARY
INTERACTION. CURRENT THINKING IS FOR SHRA WITH SOME SCT TSRA
THROUGHOUT THE AFTERNOON AND EARLY EVE. SHRA WILL CONTINUE INTO
THE EVENING...THOUGH COVERAGE IS THOUGHT TO BE TOO SCATTERED AND
QUESTIONABLE AT THIS TIME TO WARRANT PUTTING IN ANY OF THE TAFS.
OTHERWISE...EXPECT VFR CIGS TODAY ASSOCIATED WITH MID AND HIGH
CLOUDS. ONLY MVFR CONDITIONS WILL BE BRIEFLY WITH ANY
PRECIPITATION. WINDS WILL BE LGT AND LIKELY VRB THROUGH MOST OF
THE PERIOD.

DUMMER

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, May 31, 6:54 AM CDT, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
654 AM CDT WED MAY 31 2006

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-011200-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN IL-CALHOUN IL-CALLAWAY-
CLINTON IL-COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-
IRON-JEFFERSON-JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-
MADISON IL-MARION-MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-
MONTGOMERY IL-OSAGE-PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-
SHELBY-ST. CHARLES-ST. CLAIR IL-ST. FRANCOIS-ST. LOUIS-
ST. LOUIS CITY-STE. GENEVIEVE-WARREN-WASHINGTON-WASHINGTON IL-
654 AM CDT WED MAY 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT AS A COLD
FRONT MOVES SLOWLY SOUTHEASTWARD THROUGH THE REGION. THUNDERSTORMS
ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF THE COLD FRONT. WHILE
NO ORGANIZED OR WIDESPREAD SEVERE WEATHER IS EXPECTED...A FEW
STORMS MAY PRODUCE VERY HEAVY RAINFALL...SMALL HAIL AND STRONG
WIND GUSTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE CHANCE OF THUNDERSTORMS WILL CONTINUE ON THURSDAY UNTIL THE
COLD FRONT PUSHES SOUTHEAST OF THE REGION...AND LESS HUMID AND
MORE STABLE AIR FILTERS INTO THE AREA BEHIND THE COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

GKS

In the hours before

Local storm report, May 31, 1:21 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
121 PM CDT WED MAY 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     HAIL             NEW ATHENS              38.32N 89.88W
05/31/2006  E0.75 INCH       ST. CLAIR          IL   LAW ENFORCEMENT

            MINOR FLOODING IS OCCURING ALONG ROUTE 13 IN TOWN.

&&

TILLY
Local storm report, May 31, 2:41 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
241 PM CDT WED MAY 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             HANNIBAL                39.71N 91.38W
05/31/2006  M0.75 INCH       MARION             MO   LAW ENFORCEMENT

&&

SDUMMER
Local storm report, May 31, 3:15 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
315 PM CDT WED MAY 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HEAVY RAIN       2 WSW NEW ATHENS        38.31N 89.92W
05/31/2006  M3.00 INCH       ST. CLAIR          IL   TRAINED SPOTTER

            OVER 3 INCHES OF RAIN FELL BETWEEN 100 AND 215 PM.

&&

SDUMMER

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 12:48 PM CDTSevere Thunderstorm WarningLSXSaint Clair42 min
May 31, 2:29 PM CDTSevere Thunderstorm WarningLSXPike46 min
May 31, 2:59 PM CDTSevere Thunderstorm WarningLSXMadison35 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2006Severe Thunderstorm Warnings in Illinois, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.